Minnesota, 2011Heavy Snow and High Wind in Minnesota, April 15 to 16, 2011
April 15 to 16, 2011 · NWS DLH · 5 events in 5 counties and zones
A deep low moved from Oklahoma on April 14th, tracking across southern Iowa on the evening of the 15th, reaching North Carolina late on the 16th. Some heavy snow fell over and just west of the Iron Range and in parts of the Rainy River Valley during the 16th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low moved from Oklahoma on April 14th, tracking across southern Iowa on the evening of the 15th, reaching North Carolina late on the 16th. Some heavy snow fell over and just west of the Iron Range and in parts of the Rainy River Valley during the 16th. A tight pressure gradient produced strong onshore wind gusts in the 50 to 60 mph range in the Duluth area during the evening of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 15, 3:13 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 15, 3:13 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
413 PM CDT FRI APR 15 2011
.DISCUSSION...THE BIG STORY IN THE SHORT TERM IS THE IMPENDING
STORM SYSTEM...WITH ACCUMULATING SNOWFALL EXPECTED AREA WIDE.
THE MODELS ARE IN GOOD AGREEMENT ON BRINGING ACCUMULATING SNOWFALL
TO THE NORTHLAND OVERNIGHT AND INTO SATURDAY. LOW PRESSURE WILL
MOVE INTO THE CENTRAL GREAT LAKES ON SATURDAY...AS ENERGY FROM THE
TROUGH IN THE EASTERN DAKOTAS PHASES WITH THE LOW PRESSURE SYSTEM
MOVING IN FROM THE NORTH. THE RESULT SHOULD BE A PERIOD OF DECENT
SNOWFALL WITH MOST AREAS SEEING 3 TO 6 INCHES OF TOTAL SNOWFALL.
THE WESTERN CWA IS THE ONLY LOCATION THAT SHOULD SEE A BIT LESS
THAN THAT...AS THE SYSTEM WILL WRAP UP A BIT FURTHER EAST THAN
THOSE COUNTIES. AS A RESULT...WILL HOLD OFF ON INCLUDING THAT AREA
IN THE WINTER WEATHER ADVISORY. THINK MAYBE A 2 TO 4 INCH EVENT
IN THAT AREA. THE HEAVIEST SNOWFALL SHOULD BE IN THE ARROWHEAD...
WHERE DYNAMIC FORCING SHOULD BE MAXIMIZED. HAVE FAIRLY HIGH
CONFIDENCE THAT THE ARROWHEAD WILL SEE 6 TO 9 INCHES SO HAVE
UPGRADED THAT AREA TO A WINTER STORM WARNING.
THERE WILL LIKELY BE SOME MELTING AT FIRST...AND SOME MIXED
PRECIPITATION IN THE FORM OF RAIN AND SLEET. THE SYSTEM WILL
MOVE OUT OF HERE ON SATURDAY WITH COOL NORTHWESTERLY WINDS ON THE
BACK SIDE OF THE STORM.
WINDS WILL CONTINUE TO BE A PROBLEM INTO THE NIGHT...AS THE DULUTH
HARBOR HAS BEEN GETTING NAILED WITH INTENSE WINDS. GUSTS TO MORE
THAN 50 MPH HAVE BEEN RECORDED AT THE BLATNIK BRIDGE. THINK THINGS
WILL SETTLE DOWN A BIT AS THE NIGHT WEARS ON...BUT COULD STILL BE
A PROBLEM INTO THE EVENING.
ANOTHER LOW PRESSURE SYSTEM IS POISED TO MOVE THROUGH THE AREA
STARTING MONDAY...BUT THE NAM/GFS FAVOR A WET SYSTEM AS OPPOSED TO
THE ECMWF BEING DRY.
.EXTENDED...MONDAY NIGHT THROUGH FRIDAY. SFC LOW WILL TRACK SOUTH
AND EAST OF REGION MONDAY NIGHT/WEDNESDAY. HIGHEST POPS REMAIN
ACROSS SERN TIER OF ZONES THROUGH TUESDAY BEFORE POTENTIAL SHIFT
NORTHWARD TUES NIGHT/WED. THERMAL PROFILES/SNDGS SUPPORT HIGH PROB
OF SNOW ESPECIALLY DURING NOCTURNAL BDRY LYR COOLING. MDL
CONFIDENCE STARTS TO LESSEN BY TUES EVENING AS AMPLITUDE OF MID
LVL TROF DIFFERS SIGNIFICANTLY. BEST AGREEMENT OCCURS BETWEEN
GEM/EC SOLUTION HOWEVER STILL A LONG WAY OUT TO GET TOO
DETERMINISTIC ON OUTCOMES. NAEFS DOES INDICATE 50/60 POPS DURING
THIS PERIOD. HIGH PRESSURE BUILDS INTO REGION THUR BEFORE ANOTHER
SYSTEM BRINGS POTENTIAL CLOUDS/PRECIP BY END OF WEEK. TEMPS REMAIN
BELOW SEASONAL AVERAGES.
&&
.AVIATION.../18Z TAF ISSUANCE/
CLOUDS SPREADING ACROSS CWA AS LOPRESS SYSTEM ORGANIZES SOUTH OF
REGION. VERY GUSTY WINDS CONTINUE INTO THIS EVENING AS INVERTED
SFC TROUGH APPROACHES AND THEN MOVES EAST. SNOW WILL DEVELOP FROM
SOUTH AND WEST WITH TIMING OF ARRIVAL BASED LARGELY ON
NAM12/NAMWRF MDL. CEILINGS WILL LOWER TO MVFR AND ONCE SNOW BEGINS
VIS SHOULD LOWER INTO IFR CATEGORY. EXPECT MOST AREAS TO HAVE
ABOUT 6HRS OF IFR VIS FOLLOWED BY A FEW HRS OF IFR CEILINGS.
HEAVIEST PRECIP PUSHES INTO ARROWHEAD OF MN BY MIDDAY SATURDAY.
&&
.POINT TEMPS/POPS...
DLH 26 40 24 43 / 90 80 10 10
INL 25 39 24 40 / 70 50 20 10
BRD 27 42 26 44 / 80 30 10 10
HYR 31 40 25 45 / 90 80 10 10
ASX 31 40 27 41 / 90 90 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CDT
SATURDAY FOR MNZ011-019-026-035>038.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 PM CDT SATURDAY
FOR MNZ012-020-021.
WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CDT
SATURDAY FOR WIZ001-006.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 PM CDT
SATURDAY FOR WIZ002>004-007>009.
LS...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT SATURDAY FOR LSZ121-
140>148.
GALE WARNING UNTIL 10 AM CDT SATURDAY FOR LSZ121-140>148.
&&
SHORT TERM...DAP
EXTENDED....CANNON
AVIATION...CANNONHazardous weather outlook, Apr 15, 2:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT FRI APR 15 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
325 PM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A SPRING WINTER STORM WILL BRING WINTRY PRECIPITATION TO THE
NORTHLAND TONIGHT. THIS WILL RESULT IN ACCUMULATING SNOW ACROSS
THE ENTIRE AREA...WITH SOME SLEET OR FREEZING RAIN MIXING IN
ACROSS PARTS OF NORTHWESTERN WISCONSIN. FOR FURTHER DETAILS PLEASE
SEE THE LATEST WINTER WEATHER PRODUCTS.
STRONG EAST WINDS ARE LIKELY NEAR THE HEAD OF LAKE SUPERIOR. GUSTS
TO NEAR 50 MPH WILL BE COMMON NEAR DULUTH AND SUPERIOR...
ESPECIALLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL BE ENDING ACROSS THE AREA SATURDAY MORNING. AN EXTRA
INCH OF SNOW WILL BE POSSIBLE.
A FLOOD WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI RIVER NEAR
AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...REFER TO THE LATEST
FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND PRECIPITATION TYPE REPORTS WOULD BE APPRECIATED FROM
TONIGHT INTO SATURDAY MORNING.
LSZ121-140>148-161130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
325 PM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EASTERLY GALE FORCE WINDS WILL CONTINUE ACROSS WESTERN LAKE
SUPERIOR OVERNIGHT. THE GALES WILL BE ACCOMPANIED BY WAVES
POSSIBLY OVER 8 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS WILL SUBSIDE ON SATURDAY...BUT HAZARDOUS CONDITIONS FOR
SMALL CRAFT ARE EXPECTED TO PERSIST THROUGH THE DAY.
DAP
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 15, 2:53 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT FRI APR 15 2011
MNZ037-WIZ001-160500-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
353 PM CDT FRI APR 15 2011
...LOCALIZED AREA OF VERY STRONG WINDS NEAR THE WESTERN TIP OF LAKE
SUPERIOR THIS EVENING...
STRONG WINDS WILL CONTINUE NEAR THE HEAD OF THE LAKES INTO THE
EVENING.
THE BLATNIK BRIDGE BETWEEN DULUTH AND SUPERIOR RECORDED GUSTS IN
EXCESS OF 50 MPH TODAY.
WIND GUSTS WILL BE STRONGEST ON THE HIGH BRIDGES BETWEEN DULUTH
AND SUPERIOR...ALONG PARK POINT AND IN CANAL PARK...AND IN THE
INNER HARBOR AREA. GUSTS IN THESE SPOTS COULD REACH 50 TO 55 MPH.
HIGH PROFILE VEHICLES SHOULD USE CAUTION DRIVING TODAY ESPECIALLY
ON THE BLATNIK AND BONG BRIDGES.
DAP
High Wind, Southern St. Louis / Carlton
- When
- April 15, 6:00 PM CST to 7:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy Snow, Northern Cass
- When
- April 15, 7:37 PM CST to April 16, 11:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Heavy Snow, Central St. Louis
- When
- April 15, 8:00 PM CST to April 16, 9:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Heavy Snow, Southern Itasca
- When
- April 15, 10:00 PM CST to April 16, 1:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Heavy Snow, Koochiching
- When
- April 15, 11:36 PM CST to April 16, 8:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302623, 302631, 302630, 302632, 302629.